Skip to Main Content

Case history

image A 65-year-old man presented to clinic to receive the results of his restaging scan following six cycles of oxaliplatin and fluorouracil (5-FU) modified de Gramont regimen chemotherapy. He complained of shooting pains in his hands when he touched cold objects and difficulty in performing fine motor tasks such as buttoning his shirt because his hands felt like ‘cottonwool’.

What is the most likely diagnosis?

What are the risk factors for this complication?

What are the treatment options?

What is the most likely diagnosis?

The patient is suffering from grade 3 oxaliplatin-induced peripheral neuropathy (Table 12.1). Oxaliplatin, a third generation platinum compound, is associated with two forms of peripheral neuropathy: the first, an acute neurosensory complex, occurs either during or immediately after receiving the infusion; the second, cumulative sensory neuropathy (represented by the case above), appears to be dose limiting and is later in onset.

Table 12.1Common Terminology Criteria for Adverse Events grading for sensory neuropathy.1

Acute neurological symptoms are common with oxaliplatin. In their prospective study, Argyriou et al.2 noted neurological symptoms in 86% of their 170 patient cohort. Of these, cold-induced peri-oral paraesthesia and cold-induced pharyngolaryngeal dysaesthesia were the most frequent symptoms experienced. Other symptoms included jaw stiffness, dysphagia and muscle cramps.

Neurophysiologically, cumulative sensory neuropathy is the result of axonal damage to the large, myelinated nerve fibres. Both oxaliplatin and its more neurotoxic counterpart cisplatin enter the dorsal root ganglion and bind to nuclear and mitochondrial DNA, causing apoptosis. Cisplatin appears to be more neurotoxic than oxaliplatin, owing to its greater propensity to form platinum-DNA adducts.3 Other chemotherapy agents associated with peripheral neuropathy are listed in Table 12.2.

Table 12.2Other chemotherapy agents associated with peripheral neuropathy.

What are the risk factors for this complication?

The likelihood of experiencing acute symptoms with oxaliplatin is greater with doses ≥130 mg/m2 than with doses ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.